Dismiss Notice
Hello Guest, Welcome to the new version of Sheltieforums.com. If you have any questions regarding the new software, please post in the following section: Forum Upgrade

Less Interested in Eating

Discussion in 'General Health' started by Elei, Jul 28, 2020.

  1. Elei

    Elei Premium Member

    429
    1,747
    170
    Jul 10, 2019
    Over the last few days, Kip hasn’t been very enthusiastic about eating. I was surprised the first time when I offered him a kibble and he dropped it on the floor and walked off. He is still eating most of his food, just not at all excited about his food, and sometimes loses interest and walks off. He still is excited about his tastier treats, like normal.

    Since he’s not losing weight (yet) and is still eating most of his food, I’m not terribly concerned, but I will ask the vet on Thursday when we go to get his toe checked.

    I have 2 theories.
    1: since he barely gets any exercise, he just doesn’t need that much food. I did decrease his food from 3/4ths to 2/3rds cup. I’m going to reduce again to 1/2 and see if that helps. He also isn’t gaining weight, which I was concerned about since he’s not exercising.

    2: He could have stomach ulcers from the NSAID, galliprant, that he gets for his toe. He’s never had issues with galliprant before, but I had another dog who had ulcers from an NSAID. He has no other symptoms, so I think it’s less likely. Anyway, tomorrow is his last day on galliprant, so I’ll see if there’s any change after.

    It’s funny because he is acting just like he did when he was a little puppy. Couldn’t care less about eating when there’s other stuff to do. Even if the only distraction is trying to eat my hair band...

    Edit: I just checked the galliprant label, and decreased appetite is one of the most common side effects.
     
    Last edited: Jul 28, 2020
    Sandy in CT, Ann, Sharon7 and 2 others like this.
  2. Caro

    Caro Moderator

    7,469
    4,190
    335
    Jan 14, 2009
    Canberra, Australia
    Probably not an ulcer this early, but NSAIDs can definitely cause tummy problems and long term use can cause ulceration. Sadly he needs to keep something in his tummy to counteract the nausea so it's a catch.

    If you don't have any stomach protectorants on hand (Losec and sucralfate or 2 commonly used for dogs), you can give slippery elm a couple of hours after you give the NSAID to line his stomach. And you can give it at other times during the day if you think he is nauseous.
     
    Elei, Sandy in CT, Ann and 3 others like this.
  3. Darren

    Darren Premium Member

    982
    4,360
    235
    Nov 1, 2019
    Poor Kip really has had a hard time lately. I hope you get to the bottom of it all Elei, maybe the vet will be able to find out Thursday. At least Kip is still playful and causing trouble, that has to be a good sign lol.
     
    Elei, Sandy in CT, Ann and 3 others like this.
  4. Piper's mom

    Piper's mom Moderator

    3,996
    7,837
    540
    Jun 26, 2015
    Winnipeg Mb
    I had a client who's dog was on galliprant and he totally lost his appetite, her dog wouldn't turn his nose up to cooked chicken even when he was on it. I'm sure his appetite will return when he's done.
     
    ghggp, Darren, Elei and 3 others like this.
  5. Sharon7

    Sharon7 Moderator

    3,647
    6,154
    540
    Oct 31, 2009
    Southern California
    Interesting, I did not know that about galliprant. See how much we learn from each other? Hopefully that's all it is and he'll be back to his normal chowhound self soon.
     
    RikyR, ghggp, Darren and 4 others like this.
  6. Ann

    Ann Moderator

    6,898
    5,261
    585
    Feb 25, 2008
    Western Connecticut
    I had to take Barkley off galliprant for just that reason. He had become picky about food anyway, but the galliprant just pushed him over the edge and he totally stopped eating. Once I stopped it, he did eat better so that could certainly be the culprit for Kip.
     
    Sharon7, ghggp, Darren and 4 others like this.
  7. Chris

    Chris Premium Member

    9,548
    3,913
    335
    Feb 25, 2008
    Northern Virginia
    It's so worrisome when food becomes an issue.
     
    Sharon7, Piper's mom, ghggp and 3 others like this.
  8. Elei

    Elei Premium Member

    429
    1,747
    170
    Jul 10, 2019
    Thanks everyone. It sure seems likely that it’s the galliprant since he is otherwise acting normal/energetic/insane..

    I don’t know if the vet will want to refill his prescription, but if so hopefully they can give him an NSAID that is easier on the tummy. He’s been on galliprant for 2 weeks now.
     
    Sharon7, Ann, Piper's mom and 3 others like this.
  9. Ann

    Ann Moderator

    6,898
    5,261
    585
    Feb 25, 2008
    Western Connecticut
    We've had good luck with carprofen or gabapentin, if Kip needs a substitue for pain. Neither seems to affect their appetite.
     
  10. Elei

    Elei Premium Member

    429
    1,747
    170
    Jul 10, 2019
    I thought Kip’s appetite was improving, but it is just the same. This morning he threw up:( I did tell the vet on Thursday, but he just agreed that it was probably the galliprant, and since we were done with that, Kip should be fine.
     
    Darren, Sharon7 and Piper's mom like this.

Share This Page